

# One-on-One E2A Consultation Understanding CRVS Evidence-to-Action (E2A) Capacities and Needs

**Online:** 21 June 2023, 12:00-15:00 hrs. (UTC+12, Suva time)

### 1.Background

Recent efforts by ESCAP and the Bloomberg Philanthropies have strengthened civil registration and vital statistics systems in Asia and the Pacific. While numerous data may be collected, and even analyzed and disseminated in technical vital statistical reports, the key points of the data, their interpretations, and resulting recommendations for policy purposes are often lost. Reports often present cold, hard numbers, with little analysis or explanation, leaving it to the reader to interpret.

Policy makers are not necessarily statistical experts and may not have the time or inclination for in-depth analysis themselves. Thus, to have a tangible impact on policy, data producers need to disseminate findings in a way that is conducive to policy use.

However, many data producers lack the skills and capacity to do so. Many lack the confidence to accurately interpret their findings and to provide relevant policy implications and recommendations. Further, ensuring data are used adequately and correctly is key to increasing demand for quality data, and thus leading to improvements in the production, analysis, and dissemination of data.

Countries in the Asia-Pacific region have indicated they need support to ensure that data and evidence can be presented to and used by policy makers, thus taking evidence to action.

We seek to engage a core group of CRVS knowledge producers and users in 3 countries through a 1:1 consultation, during which we will explore existing gaps in the evidence to action cycle, training needs, and how our work might best address such needs.



## 2. Approach:

Representatives from relevant ministries/departments and organizations will participate in a half-day virtual meeting to discuss needs, gaps and priorities in the context of using evidence to inform policy outcomes.

#### 3. Who should attend:

We seek to engage with a *core group* of CRVS knowledge producers and users in Fiji. This will include representatives from the national statistics office; national focal points for CRVS; ministries of Health and Justice and other key users of CRVS data. See proposed list of stakeholders below.

### 4. Consultation agenda:

- Existing capacities and gaps in the evidence to action cycle
- Training needs for knowledge producers and users
- Expected outputs of this project
- Identification of other key stakeholders who can inform the work.

This consultation represents an opportunity to share experiences with the evidence to action cycle and offer opinions on how it can be improved nationally.

### 5. Participants will consider:

- What types of synthesized knowledge/data are available, and which are most useful?
  - What types of analyses and syntheses are needed by knowledge users? And in what timeline?
- What is the optimal delivery mechanism for such syntheses?
- How can knowledge producers and users better collaborate and at what stages of the process?



# **E2A One-on-One Consultations Programme for Fiji**

#### Stakeholder to be involved:

- Ministry of Health & Medical Services
- Ministry of Justice
- Ministry of Education
- Ministry of Women, Children, Welfare & Poverty Alleviation
- Ministry of iTaukei Affairs
- Fiji Police Force
- Fiji National Provident Fund
- ASPEN Medical Fiji (Private Hospital)
- Oceania Hospitals Pte Ltd. (Private Hospital)
- Fiji Bureau of Statistics

# **Tentative Programme/Agenda**

Activities including quiding questions and topics for presentation/discussion

| Welcome, introductions, short presentation on project and consultation objectives.  | 10 min<br>12:00-12:10 |
|---|-----------------------|
| Plenary Session (Interactive Polls and JamBoard)  Use of anonymous polls and a digital whiteboard tool (i.e. Jamboard or Mural) to elicit stakeholder perspectives on each of the following topics:  What types of synthesized knowledge/data are you aware of, familiar with, and use regularly?  Which are most useful for decision-making around CRVS and why?  How do you prefer to deliver or receive synthesized knowledge? | 20 min<br>12:10-12:30 |
| Short synthesis of results and plenary discussion on each topic <ul> <li>What might be missing?</li> <li>How do the responses inform training needs for data producers and users?</li> </ul>  | 40 min<br>12:30-13:10 |



| Breako  | Discussion topic: Identify processes and strategies to strengthen collaboration and engagement in the national planning process.  What capacity gaps exist in the country and what are the training needs both for users and producers for data to be used for policy outcomes?  Groups can use a digital white board tool to record responses and generate the 'presentation'. | 30 min<br>13:10-13:40 |
|---|---|-----------------------|
| Short   | presentation from each group with Q&A.  | 30 min                |
|   |   | 13:40-14:10           |
| Project specifics:  |   | 30 min                |
| 0   | Topic to be taken up?   | 14:10-14:40           |
| 0   | Output to be produced?  |                       |
| 0   | Time frame and rough workplan?  |                       |
| Plenary identification of other key stakeholders based on discussion. |   | 15 min                |
|   |   | 14:40-14:55           |
| Wrap ι  | up and closing  | 5 min                 |
|   |   | 14:55-15:00           |

Total estimated time: Approximately 3 hours

#### **Contact:**

Mr. Meli Nadakuca, Senior Statistician, Vital/Demography/GIS Unit, Fiji Bureau of Statistics, Email: <a href="mailto:mnadakuca@statsfiji.gov.fj">mnadakuca@statsfiji.gov.fj</a>

Ms. Sharita Serrao, Statistician, Population and Social Statistics Section (PSS), Statistics Division, ESCAP, Email: <a href="mailto:serraos@un.org">serraos@un.org</a>; <a href="mailto:statistics">stat.unescap@un.org</a>



